Missouri, 2012

Hail in Missouri, March 14, 2012

March 14, 2012 · NWS PAH · 3 events in 2 counties and zones

An expansive and unseasonable air mass of warm, moist air overspread the area elevating surface dewpoint temperatures into the upper 50s and lowers 60s. This instability was followed by strengthening low level winds which set the stage for severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An expansive and unseasonable air mass of warm, moist air overspread the area elevating surface dewpoint temperatures into the upper 50s and lowers 60s. This instability was followed by strengthening low level winds which set the stage for severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 1:45 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 14, 1:45 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED MAR 14 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CDT WED MAR 14 2012

PER SPC/S RECENT MESOSCALE DISCUSSION IT DOES NOT SOUND LIKE A
SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR OUR AREA TODAY. WILL
CONTINUE TO MONITOR FOR PULSY SEVERE CELLS...BUT WITH LITTLE MORE
WARMING LIKELY AND NO OTHER HELP TO WIPE OUT THE CAP...WE MAY NOT
SEE AS MUCH COVERAGE AS PREVIOUSLY EXPECTED. THE CAP IS STRONGER
THAN EXPECTED BECAUSE THE SURFACE AIRMASS HAS GOTTEN WARMER/JUICIER
THAN FORECAST. RECORDS HAVE BEEN SET AT KEVV AND KPAH TODAY.

COULD SEE SOME LINGERING SHOWERS OR STORMS OVER PORTIONS OF THE
AREA FOR A FEW HOURS THIS EVENING...BUT FEEL THAT MOST OF THE AREA WILL
BE DRY FOR MUCH OF THE NIGHT. THE 12Z MODELS CONTINUE TO DISAGREE
FOR PLACEMENT OF DEVELOPMENT LATER TONIGHT. THE NAM IS LIMITED TO
THE FAR WEST VERY LATE...WHILE THE GFS HAS MORE WIDESPREAD
DEVELOPMENT THROUGHOUT THE AREA. SHOWED A MINOR INCREASE LATE
TONIGHT...BUT NOT SURE ABOUT THE COVERAGE OF THE GFS.

LOOKS LIKE ONE MAIN DISTURBANCE WILL MOVE SLOWLY EAST THROUGH THE
AREA THURSDAY. THE PRIMARY FOCUS WILL BE IN THE SOUTHERN HALF
OF THE AREA...WHERE LIKELIES HAVE BEEN POSTED. THE SURFACE AIRMASS
SHOULD NOT BE AS ENERGIZED AS TODAY DUE TO INCREASED CLOUDS AND
PRECIPITATION...SO WOULD NOT EXPECT MUCH CHANCE OF A SEVERE STORM
THURSDAY.

THE FOCUS LINGERS OVER THE SOUTHEAST HALF OF THE AREA THURSDAY
NIGHT AND FRIDAY AS MINOR DISTURBANCES CONTINUE TO SLIP SOUTHEAST
THROUGH THE REGION. WOULD EXPECT LESS CLOUD COVER OVER THE AREA
FRIDAY...SO INSTABILITY MAY INCREASE ENOUGH TO MONITOR FOR A STRAY
PULSE SEVERE STORM AGAIN.

LATE FRIDAY NIGHT THROUGH SATURDAY THE UPPER RIDGE BEGINS TO
ASSERT ITSELF OVER THE REGION...WHICH SHOULD PUSH ANY REAL CHANCES
OF CONVECTION TO THE NORTH AND NORTHEAST.

GENERALLY FOLLOWED THE CONSENSUS OF RAW MODEL DATA FOR
DEWPOINTS...AS THE MOS JUST DOES NOT SEEM TO BE ABLE TO HANDLE
THIS ABNORMALLY MOIST SITUATION. USED RAW MODEL DATA FOR LOWS
THROUGH FRIDAY NIGHT...AND MOS SEEMED TO BE THE BETTER CHOICE
FRIDAY AND SATURDAY. RAW MODEL TEMPERATURES SEEMED TO HOLD
TEMPERATURES DOWN A BIT MORE REALISTICALLY FOR THURSDAY
HIGHS...GIVEN THE CLOUD COVER AND PRECIPITATION EXPECTED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED MAR 14 2012

CONTINUATION OF UNSEASONABLY WARM TEMPS WILL CONTINUE AS UPPER RIDGE
STRENGTHENS ACROSS THE EASTERN STATES. GENERALLY DRY CONDITIONS ARE
EXPECTED THROUGH TUESDAY...THEN THE MODELS BEGIN TO DIVERGE WITH
THEIR HANDLING OF THE DEEP TROUGH IN THE WEST. THE SLOWEST AND
DRIEST SOLUTION IS OFFERED BY THE 12Z GFS ENSEMBLE MEAN...WHICH
SHOWS THE SYSTEM BECOMING A CUT OFF LOW OVER THE SOUTHERN ROCKIES.
THE 00Z ECMWF WAS VASTLY DIFFERENT...WITH THE TROUGH EJECTING
NORTHEAST AND LEAVING A MORE ZONAL FLOW PATTERN IN PLACE BY LATE
NEXT WEEK. GIVEN THESE TREMENDOUS DIFFERENCES...THE FORECAST FOR
WEDNESDAY WILL HAVE LOW CHANCE POPS AS A COMPROMISE. THE FINAL
OUTCOME WILL PROBABLY LIE SOMEWHERE BETWEEN THE EXTREMES OFFERED BY
THE ABOVE MODELS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1215 PM CDT WED MAR 14 2012

SHOULD SEE SIGNIFICANT CU FIELD...LOW VFR...ACROSS THE ENTIRE AREA
THIS AFTERNOON...AS MOST AREAS QUICKLY HIT CONVECTIVE TEMPERATURE.
THERE IS NO BOUNDARY OR SIGNIFICANT DISTURBANCE TO REALLY FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...SO WILL JUST MENTION A
CB AT ALL SITES THROUGH THE AFTERNOON AND AMEND AS NECESSARY ONCE
THEY DEVELOP.

THE 12Z MODELS LOOK RATHER DRY FOR MUCH OF THE AREA TONIGHT...BUT
IT IS NOT A VERY CONFIDENT SITUATION. WILL KEEP THE TAFS DRY...BUT
MENTION A CB LATE TONIGHT IN THE WEST. LOOKS LIKE AT LEAST
SCATTERED DEVELOPMENT EARLY THURSDAY...SO INSERTED A PROB30 AT ALL
SITES WITH MVFR CONDITIONS IN TSRA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM....MY
AVIATION.....DRS
Hazardous weather outlook, Mar 14, 8:15 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT WED MAR 14 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
915 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE
LOCALIZED DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON INTO THE
EARLY EVENING. THE STORMS WILL BE RELATIVELY SHORT LIVED AND MOVE
SLOWLY TO THE EAST AT 20 TO 25 MPH. LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. AT THIS TIME
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A BRIEF STRONG
STORM CANNOT BE RULED OUT IN THE AFTERNOONS. LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREAT WITH THE STORMS IN THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SHOULD
A WATCH OR WARNING BE ISSUED.

DRS

In the hours before

Special weather statement, Mar 14, 1:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED MAR 14 2012

MOZ076-086-087-100-109>111-142100-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-PERRY MO-SCOTT MO-STODDARD
MO-WAYNE MO-
258 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARTS OF SOUTHEAST MISSOURI
UNTIL 400 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAISY TO WAPPAPELLO
LAKE AREA. THE LINE OF STORMS WAS MAKING LITTLE EASTWARD PROGRESS.
OVERALL MOVEMENT OF THE LINE WAS NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MARBLE HILL...JACKSON...ADVANCE...CAPE GIRARDEAU...WAPPAPELLO...
  MILLERSVILLE...PUXICO...BURFORDVILLE...LEOPOLD...GORDONVILLE...
  DELTA...DUTCHTOWN...OLD APPLETON...OAK RIDGE...ZALMA...
  POCAHONTAS...WHITEWATER AND ALLENVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MY

The radar

The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bollinger

When
March 14, 2:55 PM CST
Where
Bollinger County, 0.55 mi E of Sedgewickville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.520, -89.910

Hail, Cape Girardeau

When
March 14, 3:12 PM CST
Where
Cape Girardeau County, 0.69 mi S of Millersville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.420, -89.800

Half dollar size hail as reported.

Hail, Cape Girardeau

When
March 14, 3:12 PM CST
Where
Cape Girardeau County, Oak Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.500, -89.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374055, 374057, 374058.